Wernicke JF, Adler L, Spencer T, West SA, Allen AJ, Heiligenstein J, Milton D, Ruff D, Brown WJ, Kelsey D, Michelson D
Changes in symptoms and adverse events after discontinuation of atomoxetine in children and adults with attention deficit/hyperactivity disorder: a prospective, placebo-controlled assessment.
J Clin Psychopharmacol. 2004 Feb;24(1):30-5.
Drugs that affect neurotransmitter release can induce changes in neuroregulation during chronic administration. Thus, in addition to recurrence of symptoms of the illness, discontinuation of treatment can be associated with clinical signs and symptoms related to these changes. Atomoxetine, a new drug approved in the United States for treatment of attention deficit/hyperactivity disorder (ADHD), is associated with blockade of the presynaptic norepinephrine transporter. Because treatment of ADHD typically involves chronic treatment, the potential for production of a discontinuation syndrome as well as recurrence of symptoms upon drug discontinuation were assessed as part of the clinical development process. The effects of discontinuation of atomoxetine were assessed in children and adults with ADHD following 9 to 10 weeks of continuous therapy in 4 large studies. Symptoms of ADHD worsened following drug discontinuation but did not return to pretreatment levels. The incidence of discontinuation-emergent adverse events was low and there were no statistically significant differences between the patients abruptly discontinuing from atomoxetine and those continuing on placebo. Discontinuation of atomoxetine did not result in the development of an acute discontinuation syndrome and was well tolerated. It appears that atomoxetine may be discontinued without risk for symptom rebound or discontinuation-emergent adverse effects. Tapering of doses is not necessary when atomoxetine is discontinued.